Alert archive / Kansas / Areal Flood Warnings in 2016
Areal Flood Warning 13, NWS Topeka, KS
NWS Topeka, KS issued this areal flood warning at May 11, 2016, 7:32 AM CDT for Jefferson County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2016, 7:32 AM CDT (12:32 UTC)
- Expired
- May 11, 2016, 10:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 8:42 AM CDT | HEAVY RAIN 1.92 | 4 E Meriden, KS | MIDNIGHT TO 10 AM TOTAL RAINFALL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 0.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -211 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
254
WGUS43 KTOP 111232
FLWTOP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
732 AM CDT WED MAY 11 2016
KSC087-111530-
/O.NEW.KTOP.FA.W.0013.160511T1232Z-160511T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-
732 AM CDT WED MAY 11 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLOOD WARNING FOR...
JEFFERSON COUNTY IN NORTHEASTERN KANSAS...
* UNTIL 1030 AM CDT
* AT 730 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
IN JEFFERSON COUNTY ALONG HIGHWAY 24...WITH MANY PUBLIC REPORTS OF
STANDING WATER AND HEAVY RAIN ACROSS THE COUNTY. AREA CREEKS AND
STREAMS AS WELL AS LOW WATER CROSSINGS ARE RUNNING BANKFULL OR
STARTING TO FLOOD...AND MAY TAKE SEVERAL HOURS TO COME DOWN.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...MERIDEN...OZAWKIE...
NORTONVILLE...LECOMPTON...WINCHESTER...PERRY LAKE...GRANTVILLE AND
WILLIAMSTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3904 9519 3905 9528 3903 9529 3904 9530
3903 9535 3907 9544 3905 9549 3907 9551
3907 9554 3906 9559 3907 9560 3942 9559
3942 9518
$$1 follow-up statement
571
WGUS83 KTOP 111535
FLSTOP
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 AM CDT WED MAY 11 2016
KSC087-111545-
/O.EXP.KTOP.FA.W.0013.000000T0000Z-160511T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-
1035 AM CDT WED MAY 11 2016
...THE FLOOD WARNING HAS EXPIRED FOR JEFFERSON COUNTY...
FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.
LAT...LON 3904 9519 3905 9528 3903 9529 3904 9530
3903 9535 3907 9544 3905 9549 3907 9551
3907 9554 3906 9559 3907 9560 3942 9559
3942 9518
$$What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at May 11, 6:26 AM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 11, 6:26 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 626 AM CDT WED MAY 11 2016 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 239 AM CDT WED MAY 11 2016 Will be brief as storms progged to develop over next hour or so over the area, with stronger focus along and north of I70. Threat continues to be large hail and wind, with plume of instability working its way northward into the area at this time. Higher resolution models indicate a convective system developing and moving to the northeast, with much of the activity east of our area by around the noon hour as the main front pushes through. Highs should still reach into the 70s with lows in the upper 40s to low 50s. .LONG TERM...(Thursday through Tuesday) Issued at 239 AM CDT WED MAY 11 2016 Beginning of the period starts with surface high pressure moving into Kansas by early afternoon Thursday keeping conditions dry and skies mostly clear. This high pressure moves southeast late Thursday night as a surface low and embedded weak shortwave in the upper level flow move across northeast Kansas Friday afternoon into Friday night. With models showing over 1200 J/kg of CAPE and decent shear across the area Friday, thunderstorms will be possible during this time period. Saturday through Wednesday, chances for precipitation persist in the forecast. While the GFS and ECMWF still have significant differences in the extended, the best chance for precipitation looks to be Monday and Monday night associated with a shortwave moving across the southern stream flow. Instability looks to be minimal through the end of the period, therefore have kept either showers or showers with isolated thunder. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 625 AM CDT WED MAY 11 2016 Line of storms east of the taf sites by issuance. Will have a few hours of lower cigs before they rise through the day and eventually scatter out. Northwesterly winds through the period. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...67 LONG TERM...Heller AVIATION...67
Hazardous weather outlook, May 11, 7:07 AM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 707 AM CDT WED MAY 11 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-121215- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 707 AM CDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL MOVE EAST OUT OF THE AREA BY MID MORNING. AREA CREEKS AND STREAMS AS WELL AS LOW WATER CROSSINGS MAY BE RUNNING BANK FULL AFTER THE OVERNIGHT RAINFALL. PORTIONS OF NORTHEAST KANSAS ARE UNDER A FLASH FLOOD WARNING THIS MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 11, 4:54 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
454 AM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 AM TSTM WND GST FORT RILEY AIRFIELD 39.06N 96.76W
05/11/2016 M63 MPH GEARY KS ASOS
&&
EHLocal storm report, May 11, 5:02 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 AM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM TSTM WND GST 6 W MARYSVILLE 39.84N 96.76W
05/11/2016 E60 MPH MARSHALL KS LAW ENFORCEMENT
60 MPH WIND GUSTS REPORTED NEAR HIGHWAY 36 AT THE
MARSHALL/WASHINGTON COUNTRY LINE
&&
EHLocal storm report, May 11, 6:05 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
605 AM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM FLASH FLOOD 4 ESE OKETO 39.94N 96.53W
05/11/2016 MARSHALL KS EMERGENCY MNGR
18 INCHES OF WATER FLOWING OVER ROADWAY NEAR 16TH AND
DEER TRAIL
&&
KCLocal storm report, May 11, 6:06 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
606 AM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM FLASH FLOOD 2 N CENTRALIA 39.75N 96.13W
05/11/2016 NEMAHA KS LAW ENFORCEMENT
WATER OVER ROADWAY ON HIGHWAY 187 TWO MILES NORTH OF K9
&&
KCLocal storm report, May 11, 6:39 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
639 AM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 AM HEAVY RAIN WSW CORNING 39.66N 96.03W
05/11/2016 M2.75 INCH NEMAHA KS TRAINED SPOTTER
&&
KCLocal storm report, May 11, 6:50 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
650 AM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 AM HEAVY RAIN 5 E DELPHOS 39.27N 97.68W
05/11/2016 E3.07 INCH OTTAWA KS TRAINED SPOTTER
&&
KCThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:47 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 28 min |
| May 11, 2:48 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 27 min |
| May 11, 3:16 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 29 min |
| May 11, 3:23 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 37 min |
| May 11, 3:26 AM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 49 min |
| May 11, 3:52 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Ottawa, Riley | 23 min |
| May 11, 4:05 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley, Washington | 25 min |
| May 11, 4:14 AM CDT | Special Weather Statement | TOP | Shawnee | 46 min |
| May 11, 4:14 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 31 min |
| May 11, 4:32 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 43 min |
| May 11, 4:58 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie | 32 min |
| May 11, 5:00 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 30 min |
| May 11, 5:22 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 8 min |
| May 11, 6:00 AM CDT | Flash Flood Warning | TOP | Brown, Jackson, Marshall, Nemaha | 4 hr |
| May 11, 6:14 AM CDT | Areal Flood Advisory | TOP | Douglas, Jackson, Jefferson, Shawnee | 91 min |
| May 11, 10:01 AM CDT | River Flood Warning | TOP | Marshall | 38 hr |
| May 11, 2:05 PM CDT | River Flood Warning | TOP | Clay | 20 hr |
Nearby
Areal Flood Warnings in Kansas, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.